Fact vs. Fiction: Allergic reactions to COVID-19 vaccine

Fact vs. Fiction: Allergic reactions to COVID-19 vaccine

PITTSBURGH — Whether you have a history of allergies, or even facial dermal fillers, people are worried that they could have an allergic reaction to the COVID-19 vaccine.

In the race to vaccinate, 11 Investigates reporter Angie Moreschi looked into concerns about the risk of allergic reactions to the vaccine.

How serious are they? Moreschi found out what’s fact and what’s fiction.

Content Continues Below

Is it safe to get the vaccine if you have a history of allergies?

“Most people with most allergies can safely get the vaccine. For example, if you have a food allergy or an allergy to a medication, an oral medication, a pill medication or a latex allergy, or pet allergies or seasonal allergies … no matter how serious they are, you can still safely get the vaccine,” Dr. Graham Snyder, UPMC Medical Director of Infection Prevention, said.

As for serious reactions from those getting the vaccine, they are very rare.

So far, the Centers for Disease Control and Prevention has only about 30 reports of anaphylaxis -- or severe allergic reaction -- out of nearly 6 million doses in recent studies.

Of most concern, are people who have previously had a serious reaction to a vaccine. In those cases, it is recommended to talk to your doctor first.

However, most people with allergies can safely get the vaccine.

Will the vaccine cause a reaction if you have facial fillers?

Injectable dermal fillers are very popular these days, with people using them to help smooth out wrinkles and plump their lips.

A few reports of adverse reactions from patients with fillers in the Moderna study have led to a flurry of concern. However, doctors are reassuring patients it’s very rare, and not that serious.

“They tested 30,000 people. Three developed swelling and redness: Two in the face, one in the lips. None required hospitalization. All were treated with either steroids or antihistamines, with their symptoms resolved,” Dr. Guy Stofman, a UPMC plastic surgeon, said.

The culprit seems to be the gel that’s used to carry the filler when it’s injected. It’s similar to the one used in the COVID-19 vaccine, and in a very limited number of cases, triggered a reaction when the body detected it a second time.

Stofman said there’s been no evidence that the vaccine acts to dissolve those expensive fillers or impact the efficacy of the vaccine.

So, if you have fillers, it’s very unlikely you’d see a reaction to the vaccine, and it’s still recommended you get it when you’re eligible.

What are your rights in the workplace when it comes to COVID-19? 11 Investigates finds out